Wyoming, 2015

Hail in Wyoming, June 13, 2015

June 13, 2015 · NWS CYS · 2 events in 1 county or zone

Early evening thunderstorms over Laramie County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Early evening thunderstorms over Laramie County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 3:08 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 3:08 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT SAT JUN 13 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 345 PM MDT SAT JUN 13 2015

STORMS HAVE FIRED THIS AFTERNOON JUST SOUTH OF THE BORDER OVER THE
MOUNTAINS AND ALONG THE MIDLEVEL MOISTURE BOUNDARY. THE SFC FRONT
NOSED SOUTH ALONG THE LARAMIE RANGE THIS MORNING WITH INVIGORATED CU
EVIDENT ALONG THE INTERSECTION OF THE FRONT AND SOUTHERN LARAMIE
RANGE AT THIS HOUR. DO EXPECT SHOWERS AND T-STORMS TO DEVELOP WITHIN
THIS AREA OF ENHANCED CLOUDS THROUGH THE AFTERNOON...AS ADDITIONAL
SFC FORCING FROM OUTFLOW BOUNDARIES WILL MOVE UP FROM THE SOUTH.
COULD ALSO SEE SOME DEVELOPMENT ALONG THE PINE RIDGE WHERE SATELLITE
IMAGERY SHOWS ANOTHER AREA OF PERSISTENT CU/TOWER CU WITHIN AN AREA
OF CONVERGENCE ASSOCIATED WITH THE SFC FRONT AND ELEVATED TERRAIN.
MLCAPES RANGE FROM 1000-2000 J/KG IN THIS AREA...HOWEVER MID LEVEL
LAPSE RATES ARE FAIRLY LOW. THINK WITH ADDITIONAL HEATING THROUGH
THE AFTERNOON...SHOULD BE ABLE TO IMPROVE THESE LAPSE RATES TO ALLOW
FOR THE DEVELOPMENT OF DEEP CONVECTION. THUNDERSTORMS TODAY COULD
PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF MODERATE TO HEAVY
RAINFALL.

WILL SEE CONVECTIVE ACTIVITY INCREASE OVER THE NEXT COUPLE OF DAYS
AS WINDS ALOFT STRENGTHEN AND A FEW MIDLEVEL DISTURBANCES TRAVEL
EASTWARD ACROSS THE AREA. A STRONGER COLD FRONT WILL PUSH SOUTH
ACROSS THE CWA LATER SUNDAY AFTERNOON...WITH TEMPS LOOKING TO
INCREASE BACK INTO THE 70S AND 80S PRIOR TO FROPA. INSTABILITY
VALUES WILL INCREASE WITH HEATING OF THE DAY LIKELY BACK INTO THE
500 TO 1500 J/K RANGE WITH THUNDERSTORMS INITIATING OFF THE COLD
FRONT...AND ESPECIALLY AS THE COLD FRONT BACKS UP AGAINST THE
MOUNTAINS IN THE LATE AFTERNOON AND EVENING. A SHORTWAVE FEATURE
WILL MOVE TOWARD THE FORECAST AREA SUNDAY EVENING AS WELL WHICH
SHOULD INCREASE COVERAGE AND STRENGTH OF STORMS. COULD SEE SOME OF
THIS ACTIVITY POSSIBLY UTILIZING THE ELEVATED INSTABILITY BUILT UP
FROM THE DAY AND AM CONCERNED THAT SOME STORMS WILL PRODUCE MARGINAL
HAIL AND HEAVY RAIN AT TIMES. SO WILL HAVE TO BE WATCHFUL FOR
ACTIVITY THAT MOVES OVER FLOOD STRICKEN AREAS IN EAST-CENTRAL
WYOMING AND NORTHWEST NEBRASKA FOR ADDITIONAL LOCALIZED FLOODING.

SFC UPSLOPE FLOW WILL PERSIST SUNDAY NIGHT WITH STRATUS AND PERHAPS
PATCHY FOG DEVELOPING OVERNIGHT IN BETWEEN SHOWER/STORM ACTIVITY.
MODELS HINT AT THE STRATUS HAVING A TOUGH TIME BURNING OFF THROUGH
MONDAY WHICH WILL HAVE A BIG INFLUENCE ON COVERAGE AND STRENGTH OF
CONVECTION IN THE AFTERNOON. FOR NOW...FOCUSED HIGHER POPS FOR
WESTERN AND NORTHERN ZONES WHERE STRATUS COULD BURN OFF QUICKEST.
AGAIN...LOOKING AT A FEW STRONG STORMS IN THESE AREAS WITH HAIL AND
WINDS BEING THE MAIN THREATS.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 345 PM MDT SAT JUN 13 2015

TUES CONTINUES TO SHOW SOME SVR POTENTIAL TO THE EAST OF THE
LARAMIE RANGE. INSTABILITY WILL BE HIGH BY THE AFTN IN SOUTHERLY
FLOW TO THE EAST OF THE DRYLINE. A SHORTWAVE MOVING OVERHEAD WILL
ALSO STRENGTHEN THE MIDLVL FLOW AND DEEP LAYER SHEAR. IT WILL BE
INTERESTING TO SEE IF SPC INCLUDES SOME OF OUR PLAINS ZONES IN A
SLIGHT RISK WITH THE UPCOMING DAY 3 OUTLOOK. A WEAK FRONT WILL
MOVE ACROSS THE REGION ON TUES NIGHT RESULTING IN LESS INSTABILITY
ON WED...ESPECIALLY OVER THE PANHANDLE. THURS IS LOOKING WARMER
WITH THE LATEST MODEL RUNS AS FLOW ALOFT BECOMES MORE
SOUTHWESTERLY. ECMWF MOS ACTUALLY HAS A HIGH OF 87 AT CHEYENNE.
WHILE CAPE VALUES ARE ABOVE 2500 J/KG TO THE EAST OF THE SFC
TROUGH...IT IS RATHER CAPPED WITH THE WARM MIDLVL TEMPS.
NORTHEASTERN WY AND WESTERN SD STAND A BETTER CHANCE AT STRONG TO
SVR STORMS ON THURS AFTN. COULD BE ANOTHER WEAK FRONTAL PASSAGE BY
FRI MORNING...HOWEVER WITH SFC DEWPOINTS STILL 55-60F BEHIND THE
FRONT...SOME STRONGER STORMS COULD DEVELOP YET AGAIN BY FRI AFTN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1148 AM MDT SAT JUN 13 2015

VFR CONDITIONS THROUGH MUCH OF THE TAF PERIOD. ISOLATED SHOWERS
AND THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON AT LAR AND
CYS WITH GUSTY WINDS BEING THE PRIMARY THREAT. WINDS WILL
GENERALLY BE LESS THAN 15 KTS THROUGH SUNDAY MORNING. INCLUDED
TEMPO IFR CONDITIONS IN THE HOURS AROUND SUNRISE ON SUNDAY AT SOME
SITES IN THE NEBRASKA PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 304 PM MDT SAT JUN 13 2015

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF THE
LARAMIE RANGE THIS AFTERNOON...AND ALSO ALONG THE PINE RIDGE IN EAST-
CENTRAL WYOMING AND NORTHWEST NEBRASKA. HUMIDITIES IN THE TEENS AND
SOUTHWEST WINDS GUSTING 20 TO 30 MPH WILL CONTINUE ACROSS CARBON
COUNTY THIS AFTERNOON...BUT RECENT RAINS AND ONGOING GREENUP WILL
MINIMIZE FIRE WEATHER CONCERNS FOR THIS AREA. CHANCES FOR SHOWERS
AND T-STORMS WILL INCREASE THROUGH EARLY NEXT WEEK AS A SERIES OF
WEATHER DISTURBANCES MOVES ACROSS THE DISTRICT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jun 13, 4:24 AM MST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
524 AM MDT SAT JUN 13 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>119-141130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
524 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DOWNBURST WINDS TO
40 MPH...DIME SIZED HAIL AND CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF
THE AREA THIS SUNDAY THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 13, 5:33 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT SAT JUN 13 2015

WYZ117>119-140100-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
EAST LARAMIE COUNTY WY-
633 PM MDT SAT JUN 13 2015

...SPECIAL WEATHER STATEMENT...

AT 632 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSDALE.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 368 AND
381.

THIS DOES NOT INCLUDE THE CITY OF CHEYENNE.

LAT...LON 4101 10467 4116 10470 4127 10448 4101 10439
TIME...MOT...LOC 0032Z 255DEG 10KT 4109 10460

HAHN

The radar

The Cheyenne radar (KCYS), 13 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
June 13, 5:37 PM MST to 5:40 PM MST
Where
Laramie County, 9 mi E of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -104.647

Quarter size hail was reported a half mile south of the Laramie County Fairgrounds.

Hail, Laramie

When
June 13, 7:00 PM MST to 7:03 PM MST
Where
Laramie County, 17.92 mi ENE of Iron Mountain
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -104.900

Quarter size hail was reported nine miles southwest of Chugwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586602, 586606.